|A switch to Viramune and Epzicom?
Nov 14, 2006
Dear Dr. Eric:
I have been taking Combivir and Viramune with good results since April 2003; shortly after I was diagnosed. Now at the 4 year mark, my doctor and I have discussed the AZT in Combivir and the potential for lipo. At this point I am undetectable with a CD4 in the 700s. I don't have any signs of lipo yet, but it greatly concerns me.
My doc told me to do do a little "research" on another med with Viramune. What is your opinion of Epzicom? If not, do you have another suggestion?
Response from Dr. Daar
Thank you for your post.
It is always difficult to make suggestions in this type of situation without more details regarding your treatment history. For now I will assume that you have no history of drug resistance or having developed virologic break through on combination antiretroviral therapy. If this assumption is wrong let me know more details and we can discuss this further.
In any event, based upon my assumption you should be able to switch Combivir to any one of a number of alternative NRTIs including abacavir/3TC (Epzicom) or tenofovir/FTC (Truvada) with a high likelihood of continued success. The big question is whether there is a compelling reason to change. Assuming that you are tolerating the current regimen well without lipoatrophy one could argue that nothing needs to be done unless physical changes in your body are noted. There is fairly good evidence that those developing lipoatrophy on a AZT-containing regimen have at least a stop, if not reversal of progression of these physical changes when AZT is switched to a regimen with abacavir (ziagen) or tenofovir (viread). The other reason people often consider switching is to be on a once-daily regimen, which certainly both Epzicom and Truvada will allow.
My qeustion is about my CD4
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.